Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 249, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2004, 2:11 PM CDT for Cass County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 2:11 PM CDT (19:11 UTC)
- Expired
- Jun 12, 2004, 2:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
321 WUUS53 KDMX 121911 SVRDMX IAC029-121945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 211 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHWEST IOWA * UNTIL 245 PM CDT * AT 208 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF MARNE TO 7 MILES SOUTHWEST OF GRISWOLD...OR FROM 81 MILES WEST OF DES MOINES TO 87 MILES WEST OF DES MOINES...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ATLANTIC MUNICIPAL AIRPORT AROUND 215 PM... NEAR ATLANTIC AROUND 220 PM... NEAR WIOTA AROUND 230 PM AND NEAR ANITA MUNICIPAL AIRPORT AROUND 240 PM. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY JUST IN ADVANCE OF THE STORMS. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM SATURDAY EVENING FOR WESTERN IOWA. LAT...LON 4150 9517 4117 9517 4118 9469 4150 9469 $$ JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:08 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 12, 12:08 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1208 PM CDT SAT JUN 12 2004 .DISCUSSION... COMPLEX OF THUNDERSTORMS OVER EASTERN NEBRASKA WILL TRANSLATE EAST. PRIMARILY AN ELEVATED THREAT NORTH TO MORE OF A SFC-BASED THREAT SOUTH. UPDATED GRIDS TO CATEGORICAL WORDING ACROSS MUCH OF THE WC AND SW. QPF BEEFED UP FOR LATE THIS AFTERNOON AND TONIGHT. SHOULD SEE WIDESPREAD 0.5 TO 1.5 INCH AMOUNTS CENTRAL AND SOUTH WITH HEAVIER AMOUNTS UNDER THE STRONGEST CONVECTION. DO NOT BUY THE GFS CONVECTIVE FEEDBACK BULLSEYE. BOTH THE GFS AND RUC HAVE AN AXIS OF CONVECTION FARTHER NW THAN ETA. PROBABLY END UP SOMEWHERE IN BETWEEN THE TWO...WITH THE FIRST BATCH OVER SE NEB MOVING ENE...WHILE MORE ACTION REDEVELOPS FARTHER SOUTHWEST AND AFFECTS THE SOUTH LATER ON THIS EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH WEST OF A WRIGHT TO TAYLOR COUNTY LINE. && GRAMS
Hazardous weather outlook, Jun 12, 12:56 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1256 PM CDT SAT JUN 12 2004 IAZ004>007-015>017-026>028-037>039-048>050-131200- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HANCOCK- HARDIN-KOSSUTH-MARSHALL-PALO ALTO-STORY-TAMA-WINNEBAGO-WORTH- 1256 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF A POCAHONTAS TO AMES TO TAMA LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE NIGHT. THERE IS A RISK FOR LARGE HAIL WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND...HOWEVER THE BIGGER THREAT WILL BE FOR HEAVY RAINFALL. OVER THE COURSE OF THE NEXT SEVERAL DAYS A SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE. WATCH FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND DURING THE AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY. IAZ060>062-072>075-082>086-093>097-131200- APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION- MONROE-POLK-POWESHIEK-RINGGOLD-UNION-WAPELLO-WARREN-WAYNE- 1256 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH AND EAST OF A DES MOINES TO CRESTON LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD LATE THIS AFTERNOON AND CONTINUING INTO THE NIGHT. THERE IS A RISK OF SEVERE WEATHER WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE...ALONG WITH HEAVY RAINFALL MAINLY ALONG THE U.S. HIGHWAY 34 CORRIDOR FARTHER SOUTH TO THE MISSOURI BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH WEDNESDAY. THERE IS A RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND...ESPECIALLY SUNDAY AFTERNOON AND EVENING SOUTHEAST OF A CORNING TO GRINNELL LINE. IN ADDITION...THERE WILL BE A THREAT FOR HEAVY RAINFALL. OVER THE COURSE OF THE NEXT SEVERAL DAYS A SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE. WATCH FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 11 PM THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY. IAZ023>025-033>036-044>047-057>059-070-071-081-092-131200- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS- GREENE-GUTHRIE-HAMILTON-HUMBOLDT-POCAHONTAS-SAC-TAYLOR-WEBSTER- WRIGHT- 1256 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH AND WEST OF A POCAHONTAS TO WEBSTER CITY TO BEDFORD LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS DEVELOPING IN SOUTHEAST NEBRASKA WILL SPREAD NORTHEAST INTO SOUTHWEST AND WEST CENTRAL IOWA THIS AFTERNOON. SEVERE WEATHER WILL LIKELY OCCUR WITH THIS ACTIVITY. TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL ALL BE THREATS THIS AFTERNOON. MORE THUNDERSTORM ACTIVITY IS LIKELY THIS EVENING...ESPECIALLY CLOSER TO THE MISSOURI BORDER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH WEDNESDAY. THERE IS A RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. IN ADDITION...THERE WILL BE A THREAT FOR HEAVY RAINFALL. OVER THE COURSE OF THE NEXT SEVERAL DAYS A SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE. WATCH FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FROM 2 PM UNTIL 11 PM THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY. GRAMS
In the hours before
Special weather statement, Jun 12, 12:01 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1201 PM CDT SAT JUN 12 2004 IAZ023>025-033>036-044>047-057>059-070-071-081-092-130000- ...TORNADO WATCH #446 REMAINS IN EFFECT UNTIL 700 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS AUDUBON BOONE CALHOUN CARROLL CASS CRAWFORD DALLAS GREENE GUTHRIE HAMILTON HUMBOLDT POCAHONTAS SAC TAYLOR WEBSTER WRIGHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 53 min |
| Jun 11, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 47 min |
| Jun 11, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 57 min |
| Jun 11, 7:28 PM CDT | Tornado Warning | DMX | Webster | 32 min |
| Jun 11, 7:49 PM CDT | Tornado Warning | DMX | Hamilton | 56 min |
| Jun 11, 7:59 PM CDT | Severe Thunderstorm Warning | DMX | Union | 61 min |
| Jun 11, 8:02 PM CDT | Tornado Warning | DMX | Webster | 28 min |
| Jun 11, 8:13 PM CDT | Tornado Warning | DMX | Boone | 47 min |
| Jun 11, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 54 min |
| Jun 11, 8:30 PM CDT | Tornado Warning | DMX | Webster | 15 min |
| Jun 11, 8:42 PM CDT | Flash Flood Warning | DMX | Hamilton | 3 hr |
| Jun 11, 8:47 PM CDT | Tornado Warning | DMX | Hamilton | 43 min |
| Jun 11, 8:59 PM CDT | Tornado Warning | DMX | Boone | 46 min |
| Jun 11, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 44 min |
| Jun 11, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Story | 58 min |
| Jun 11, 9:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 41 min |
| Jun 11, 10:11 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 59 min |
| Jun 12, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 40 min |
| Jun 12, 2:54 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 36 min |
| Jun 12, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 33 min |
| Jun 12, 3:18 PM CDT | Severe Thunderstorm Warning | DMX | Union | 42 min |
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 43 min |
| Jun 12, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 44 min |
| Jun 12, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 41 min |
| Jun 12, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 48 min |
| Jun 12, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.